Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 52, NWS Tucson, AZ

August 1, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2015, 3:55 PM MST for Pima County, Arizona. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2015, 3:55 PM MST (22:55 UTC)
Expired
Aug 1, 2015, 4:30 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:11 PM MSTTSTM WND DMG2 Ssw South Tucson, AZTREE DOWN 12TH AND IRVINGTON
Aug 1, 4:15 PM MSTTSTM WND DMG2 Sse South Tucson, AZTWITTER PHOTOS OF BROKEN PALO VERDE TREE LIMBS. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS55 KTWC 012255
SVRTWC
AZC019-012330-
/O.NEW.KTWC.SV.W.0052.150801T2255Z-150801T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST SAT AUG 1 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 430 PM MST

* AT 354 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER SOUTH TUCSON...AND MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TUCSON...ORO VALLEY...MARANA...FLOWING WELLS...DREXEL-ALVERNON...
  CASAS ADOBES...DREXEL HEIGHTS...TORTOLITA...TUCSON ESTATES...SOUTH
  TUCSON...CATALINA FOOTHILLS AND DAVIS-MONTHAN AIR FORCE BASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3214 11085 3214 11106 3242 11113 3243 11081
TIME...MOT...LOC 2254Z 177DEG 13KT 3222 11096 

$$

CERNIGLIA
2 follow-up statements
293 
WWUS55 KTWC 012316
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST SAT AUG 1 2015

AZC019-012330-
/O.CON.KTWC.SV.W.0052.000000T0000Z-150801T2330Z/
PIMA AZ-
416 PM MST SAT AUG 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR NORTHEASTERN PIMA COUNTY...

AT 414 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH 
OVER THE TUCSON METRO AREA.  AT THIS TIME THE STORM WAS NEARLY 
STATIONARY AND IS EXPECTED TO WEAKEN SOON.

LOCATIONS IMPACTED INCLUDE...
TUCSON...ORO VALLEY...MARANA...FLOWING WELLS...DREXEL-ALVERNON...
CASAS ADOBES...DREXEL HEIGHTS...TORTOLITA...TUCSON ESTATES...SOUTH
TUCSON...CATALINA FOOTHILLS AND DAVIS-MONTHAN AIR FORCE BASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3214 11085 3214 11106 3242 11113 3243 11081
TIME...MOT...LOC 2314Z 177DEG 13KT 3229 11096 

$$

CERNIGLIA
946 
WWUS55 KTWC 012329
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
429 PM MST SAT AUG 1 2015

AZC019-012338-
/O.EXP.KTWC.SV.W.0052.000000T0000Z-150801T2330Z/
PIMA AZ-
429 PM MST SAT AUG 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 430 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER 
LOCALLY HEAVY RAIN AND WIND GUSTS TO 35 MPH ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

LAT...LON 3214 11085 3214 11106 3242 11113 3243 11081
TIME...MOT...LOC 2319Z 177DEG 13KT 3229 11096 

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:40 PM MST, 15 minutes earlier.

Area forecast discussion, Aug 1, 3:40 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
340 PM MST SAT AUG 1 2015

.SYNOPSIS...EXPECT SCATTERED THUNDERSTORMS THIS EVENING FOLLOWED BY
DECREASING RAINFALL CHANCES LATE TONIGHT. A GRADUAL DAILY REDUCTION
IN THUNDERSTORM COVERAGE WILL THEN OCCUR SUNDAY THROUGH TUESDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAINLY FROM TUCSON
EAST AND SOUTH WILL RETURN DURING THE LATTER PART OF THE UPCOMING
WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING
ACROSS MUCH OF SE ARIZONA AT THIS TIME. HOWEVER...PRECIP-FREE
CONDITIONS WERE ONGOING ACROSS WRN PIMA COUNTY...SOUTH CENTRAL PINAL
COUNTY AND PORTIONS OF THE TOHONO O'ODHAM NATION. EXPECT SCATTERED
SHOWERS/TSTMS ESPECIALLY FROM TUCSON EAST AND SOUTH THIS EVENING
FOLLOWED BY DECREASING COVERAGE OF SHOWERS/TSTMS LATE TONIGHT. BASED
ON THE 01/12Z NAM/GFS/ECMWF...THERE SHOULD BE ENOUGH MOISTURE/
INSTABILITY TO MAINTAIN A SLIGHT CHANCE OF SHOWERS/TSTMS LATE
TONIGHT AND EARLY SUN MORNING FROM TUCSON EAST AND SOUTH TO THE NEW
MEXICO/INTERNATIONAL BORDERS.

01/12Z NAM/GFS/ECMWF/CMC WERE IN GOOD AGREEMENT WITH DEPICTING A
DRYING TREND TO COMMENCE SUNDAY AND CONTINUE INTO TUE...AT LEAST.
HIGH PRESSURE ALOFT IS PROGGED TO BE CENTERED OVER FAR WEST TEXAS
SUN MORNING...WITH A SHORTWAVE TROUGH OVER THE GREAT BASIN AND NWRN
ARIZONA. 700-300 MB SWLY FLOW SUN WILL BECOME INCREASINGLY WLY MON
AND CONTINUE WITH GENERALLY LIGHT WLY FLOW TUE AS THE UPPER HIGH
BECOMES POSITIONED JUST SOUTH OF THIS FORECAST AREA OVER NRN SONORA.

THIS WIND REGIME WILL TRANSLATE INTO ISOLATED TO SCATTERED SHOWERS/
TSTMS FROM TUCSON EWD/SWD SUN AND MON. BY TUE...THERE IS ONLY A
SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY NEAR THE MOUNTAINS WITH DRY
CONDITIONS ELSEWHERE. A SIMILAR PRECIP REGIME MAY ACTUALLY OCCUR
WED...AT LEAST BASED ON THE GFS/ECMWF/CMC SOLUTIONS. FOR NOW...
OPTED TO CONTINUE WITH A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS MUCH
OF SE ARIZONA WED.

THEREAFTER...THE GFS/ECMWF WERE FAIRLY SIMILAR WITH DEPICTING DEEPER
MOISTURE TO RETURN TO THIS FORECAST AREA STARTING THUR AND
CONTINUING INTO NEXT SAT. THESE SOLUTIONS SEEM PLAUSIBLE AS THE MID-
LEVEL STEERING FLOW BECOMES INCREASINGLY SLY IN RESPONSE TO THE
UPPER HIGH BECOMING POSITIONED AGAIN OVER WEST TEXAS...AND AN UPPER
TROUGH ADJACENT THE CALIFORNIA COAST. THUS...SCATTERED SHOWERS/TSTMS
WILL RETURN THUR-SAT MAINLY FROM TUCSON EWD/SWD TO THE NEW MEXICO/
INTERNATIONAL BORDERS.

EXPECT ABOUT A DEGREE-OR-TWO OF DAILY WARMING SUN-TUE FOLLOWED BY A
VERY GRADUAL REDUCTION IN DAYTIME TEMPS DURING THE LATTER PART OF
THE UPCOMING WEEK.

&&

.AVIATION...VALID THRU 03/00Z.
SCT TO BKN CLOUDS 6-10K FT AGL WITH SCT SHRA/TSRA UNTIL AROUND
02/02Z MAINLY EAST OF A KTUS TO KOLS LINE. BRIEF MVFR CONDITIONS
WITH ERRATIC WIND GUSTS TO 45 KTS POSSIBLE IN AND AROUND THE
STRONGER TSRA. OUTSIDE OF STORM INFLUENCES SFC WINDS WILL GENERALLY
BE LESS THAN 12 KTS WITH A FEW HIGHER GUSTS IN THE AFTERNOON/EARLY
EVENING HOURS. EXPECT CLEARING SKIES LATE TONIGHT INTO SUNDAY
MORNING BEFORE REDEVELOPMENT OF ISO-SCT SHRA/TSRA DURING THE EARLY
AFTERNOON...MAINLY E OF KTUS/KOLS AND ESP NEAR TERRAIN. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING WITH STRONG OUTFLOW WINDS POSSIBLE...ESPECIALLY
ACROSS EASTERN ZONES. SOUTHWEST WINDS ALOFT ON SUNDAY WILL USHER
DRIER AIR INTO THE REGION...WHICH WILL LIMIT PRECIPITATION CHANCES
ON MONDAY AND ESPECIALLY ON TUESDAY. HIGH PRESSURE RETURNS TO A MORE
FAVORABLE LOCATION FOR DAILY CHANCES OF MONSOON SHOWERS AND
THUNDERSTORMS FROM WEDNESDAY ONWARD.

OUTSIDE OF THUNDERSTORM WIND GUSTS...20-FT WINDS WILL GENERALLY BE
TERRAIN DRIVEN AND LESS THAN 15 MPH. HOWEVER SOME AFTERNOON AND
EARLY EVENING BREEZINESS IS LIKELY DUE TO DAYTIME HEATING...
ESPECIALLY THROUGH THE GILA VALLEY NEAR SAFFORD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...FRANCIS
AVIATION/FIRE WEATHER...FRENCH

In the hours before

Special weather statement, Aug 1, 12:24 PM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1224 PM MST SAT AUG 1 2015

AZZ504-507-513-514-012000-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
1224 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND EAST
CENTRAL PIMA COUNTIES UNTIL 100 PM MST...

AT 1223 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KARTCHNER CAVERNS STATE PARK...MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENSON...MESCAL AND KARTCHNER CAVERNS STATE PARK.

LAT...LON 3182 11029 3183 11050 3213 11052 3212 11024
TIME...MOT...LOC 1923Z 185DEG 18KT 3190 11039

FRANCIS
Special weather statement, Aug 1, 12:26 PM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1226 PM MST SAT AUG 1 2015

AZZ503-507-513-012000-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1226 PM MST SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE...
NORTHEASTERN SANTA CRUZ AND SOUTHEASTERN PIMA COUNTIES UNTIL 100 PM
MST...

AT 1226 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HUACHUCA CITY...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...CANELO...SONOITA...FORT HUACHUCA...
ELGIN AND WHETSTONE.

LAT...LON 3159 11027 3154 11052 3166 11067 3178 11067
      3181 11031
TIME...MOT...LOC 1926Z 168DEG 10KT 3165 11040

FRANCIS
Local storm report, Aug 1, 12:32 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1232 PM MST SAT AUG 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     TSTM WND GST     5 WNW FORT HUACHUCA     31.61N 110.43W
08/01/2015  M61 MPH          COCHISE            AZ   ASOS

            KALK ASOS RECORDED 53 KT THUNDERSTORM WIND GUST.

&&

EVENT NUMBER TWC1500061

FRENCH
Local storm report, Aug 1, 12:33 PM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1233 PM MST SAT AUG 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND GST     5 WNW FORT HUACHUCA     31.61N 110.43W
08/01/2015  M67 MPH          COCHISE            AZ   ASOS

            KALK RECORDED 58 KT THUNDERSTORM WIND GUST.

&&

EVENT NUMBER TWC1500062

FRENCH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:15 PM MSTSpecial Weather StatementTWC45 min
Jul 31, 6:15 PM MSTSpecial Weather StatementTWC45 min
Jul 31, 6:50 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Jul 31, 7:07 PM MSTSpecial Weather StatementTWCCochise38 min
Jul 31, 7:57 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 1, 12:24 PM MSTSpecial Weather StatementTWC36 min
Aug 1, 12:26 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 1, 12:38 PM MSTSevere Thunderstorm WarningTWCCochise, Pima37 min
Aug 1, 1:20 PM MSTSevere Thunderstorm WarningTWCPima25 min
Aug 1, 3:36 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 1, 3:39 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 1, 3:58 PM MSTFlash Flood WarningTWCPima92 min
Aug 1, 4:18 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee117 min
Aug 1, 4:23 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 1, 4:47 PM MSTSpecial Weather StatementTWC28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.